Prednisone & Diarrhea

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

JLG45
Regular Member


Date Joined Feb 2009
Total Posts : 114
   Posted 2/6/2009 6:30 PM (GMT -6)   
Hello Everyone,

Last July I was scoped and diagnosed with ulcerative Proctitis ( 35 yrs old). It was angry in the rectum and the GI Doc put my on 4G Salofalk enemas and 1G suppositories. Worked like a charm. When the precription ran out ( 2 months ), I stopped using the meds and everything seemed fine until late November when a big flare occured. Mevavant Oral tablets, enemas and suppositioies did nothings.

The doctor prescribed 40mg of Prednison for 14 days and taper 5mg per week. I've just finished the 14 day period and have been experiencing very watery diarrhea especially in the early AM and late evening. The day after my first dose of Prednisone the colitis came under control, ie, tenemus stopped. I had very loose slurry like stools for the first 10 days usually starting at 6am like clockwork. I also experienced considerable gas and super, super smelly flactuence. You would of thought something died in there.

Anyway, is it normal to have diarrhea when on Prednisone? Anyone else have similar experience? The mood swings suck but at least I'm not bleeding out my butt 15+ times a day and hope to be done with it in 2 months. That being said, I've noticed a little blood ( stools are generally loose and very dark ), and will probably take a Salofalk enema at night. I train on a bicycle (race in the spring/summer) and think the pressure from the seat might aggrivate my proctitis/colitis.

It interesting how the disease has progresses. When first diagnosed 500mg salofalk suppository would do the trick,..I stopped using it (thinking I was cured because the doctors did a extremely poor job explaining the disease), only to have to increase the meds in the two subsequent flare ups. Had I known more I should of kept up with the drugs daily. Sure beat shutting down the immune system with steriods

Thanks.

Chasblah
Veteran Member


Date Joined Feb 2007
Total Posts : 788
   Posted 2/6/2009 11:20 PM (GMT -6)   
If you're having probs coming off the pred., you should let the dr. know. You may have to do a longer treatment. Or they may want to try another type of maintenance drug (typically a 5 asa type-asacol, colazal, etc).
I'm sorry they didn't explain things to you better since you'll probably have to be on a maintenance drug forever. Very few people don't. Sometimes I think they forget that a lot of people had never heard of this stuff until they were diagnosed. Then it's a whole new world! You'll find you'll really have to educate yourself. Thank goodness for the internet.
I messed with my asacol dose when I was in remission years ago. Unfortunately it caused a flare that I never could control again and I was on pred. for approx. 4 yrs.

Lesson learned: Always check with your Dr. b4 messing with your meds. I learned the hard way.

Good Luck to you
Chassity
28 yrs. old. married with one beautiful daughter (born 11/20/07)
-diagnosed with severe pancolitis u/c 2002 had total colectomy 12/19/08; emergency surgery due to abscess-had to redo ileostomy and switch to left side 12/25/08; 1/29/09 found blood clot in superior mesenteric vein (prob. from inf. and surgery inflammation)
pred. taper, coumadin, carafate, prenatal vit., and pain meds
(ileostomy temporary....not so sure?)

"Things turn out the best for those who make the best of the way things turn out."

New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, September 18, 2018 10:57 PM (GMT -6)
There are a total of 3,004,505 posts in 329,149 threads.
View Active Threads


Who's Online
This forum has 161742 registered members. Please welcome our newest member, Belcorgin.
188 Guest(s), 5 Registered Member(s) are currently online.  Details
paul_t, The Dude Abides, Girlie, slapshot, Lightlife